Angiotensin‐Converting Enzyme Inhibitor–Induced Intestinal Angioedema: Rare Adverse Effect of a Common Drug

1Southern Illinois University School of Medicine, Springfield, IL

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 436

Case Presentation:

The author reports a 50‐year‐old white female patient with a history of long‐standing, quiescent Crohn's disease who presented to the emergency department with a 1‐day history of severe abdominal pain, nausea, and vomiting. The patient had a history of segmental ileal resection 15 years ago followed by a well‐controlled Crohn's disease on mesalamine and azathioprine. The patient was recently diagnosed with hypertension and started on lisinopril 2 days ago for the same. On examination the patient was hemodynamically stable with some diffuse abdominal tenderness. Laboratory examination was benign for any signs of infection. There were concerns for an acute flare‐up of her Crohn's disease or an infectious gastroenteritis, and the patient was worked up for the same. A CAT scan of the abdomen with intravenous contrast was performed which demonstrated extensive and marked thickening and edema involving the duodenum and proximal jejunum associated with significant mesenteric edema. Concerns for visceral angioedema were raised and a possible association with lisinopril according to the Naranjo algorithm was raised. The patient did not have any evidence of angioedema of the oropharyngeal area without any associated respiratory symptoms. Lisinopril was discontinued, and the patient was treated with antihistamines. The patient improved clinically in the next 24 hours and discharged home with education and documentation of this serious angiotensin converting enzyme (ACE) inhibitor allergy.

Discussion:

More than 40 million patients in the United States are estimated to be taking an ACE inhibitor at this time. ACE inhibitors induce angioedema in 0.1%–2.2% of recipients, resulting in 40% of emergency visits for angioedema. ACE inhibitor results in elevated levels of bradykinin which leads to vasodilation of blood vessels resulting in angioedema. ACE inhibitor induced visceral angioedema is under reported and most often missed resulting in waste of hospital resources towards working up this clinical diagnosis. Appropriate recognition with prompt discontinuation of drug and appropriate treatment as indicated could prevent morbidity and mortality with this diagnosis.

Conclusions:

Although rare, physicians should be aware of visceral angioedema as a side effect of the medication. This could help physicians diagnose this condition appropriately and avoid use of resources towards further workup of the patient's symptoms.

To cite this abstract:

Shahani L. Angiotensin‐Converting Enzyme Inhibitor–Induced Intestinal Angioedema: Rare Adverse Effect of a Common Drug. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 436. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/angiotensinconverting-enzyme-inhibitorinduced-intestinal-angioedema-rare-adverse-effect-of-a-common-drug/. Accessed May 24, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.